Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 230, NWS Grand Forks, ND

September 5, 2005Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 1:05 AM CDT for Cass County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2005, 1:05 AM CDT (06:05 UTC)
Expired
Sep 5, 2005, 1:44 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 54 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 1:30 AM CDTHAIL 11 Sw Prosper, NDHARD HAIL CHIPPED PAINT AND LEFT DENTS IN ROOFING AND SOIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 10:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 050604
SVRFGF
NDC017-050645-
/O.NEW.KFGF.SV.W.0230.050905T0605Z-050905T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
105 AM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 145 AM CDT.

* AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES EAST OF ARTHUR...OR 22 MILES NORTHWEST OF
  FARGO...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDNER AT 115 AM
  GRANDIN AT 125 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4693 9743 4694 9685 4723 9686 4723 9742

$$

55
2 follow-up statements
000 
WWUS53 KFGF 050626
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
126 AM CDT MON SEP 5 2005

NDC017-050645-
/O.CON.KFGF.SV.W.0230.000000T0000Z-050905T0645Z/
CASS ND-
126 AM CDT MON SEP 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM CDT FOR
NORTHEASTERN CASS COUNTY...

AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES NORTH OF GARDNER...OR 23 MILES NORTH OF FARGO...
MOVING TO THE NORTHEAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4693 9743 4694 9685 4723 9686 4723 9742

$$

55
000 
WWUS53 KFGF 050644
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
144 AM CDT MON SEP 5 2005

NDC017-050654-
/O.CAN.KFGF.SV.W.0230.000000T0000Z-050905T0645Z/
CASS ND-
144 AM CDT MON SEP 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...

AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES NORTHWEST OF HENDRUM...OR 28 MILES NORTH
OF FARGO...MOVING TO THE NORTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4693 9743 4694 9685 4723 9686 4723 9742

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:40 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 4, 9:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 PM CDT SUN SEP 4 2005

.DISCUSSION...
WATER VAPOR LOOP SHOWS SHORT WAVES OVER SOUTHWEST ND, CENTRAL MT,
SOUTHWEST ID AND A CIRCULATION CENTER OFF THE NORTHERN CA COAST.
WITH SOUTHWEST FLOW ALOFT, SHORT WAVES WERE MOVING NORTHEAST. CLOUD
BASES WERE ABOVE 12 THOUSAND FEET. RADAR SHOWING MAINLY SHOWERS
ACROSS THE NORTHERN ZONES MOVING NORTH AROUND 25 MPH. SHOWERS WERE
LIGHT ENOUGH THAT MOST OF THE PRECIPITATION WAS NOT LIKELY REACHING
THE GROUND. HEAVIER SHOWERS WERE LOCATED ACROSS CENTRAL ND AND WERE
MOVING NORTHEAST AROUND 35 MPH. NAM MODEL CROSS SECTION SHOWS BEST
INSTABILITIES WERE AT MID LEVELS AND A FRONTAL BOUNDARY ALOFT TO THE
NORTH. LOW LEVEL JET MAXIMUM WAS OVER THE FORECAST AREA AND IS
FORECAST TO SHIFT INTO MN BY 06Z AND THE MN ARROWHEAD BY 12Z. SFC TO
850 HPA CONVERGENCE FORECAST OVER THE NORTHERN ZONES.

ATMOSPHERE REMAINS CAPPED WITH WARM TEMPERATURES AT LOW TO MID
LEVELS. HOWEVER CIN WAS LOWEST OVER THE NORTHERN ZONES AND INTO
SOUTHERN MANITOBA. 0-6KM BULK SHEAR WAS HIGHEST OVER THE NORTH.
WIND PROFILE SUGGEST TRAINING PRECIPITATION.

MESO ANALYSIS INDICATED LIS WERE THE LOWEST OVER THE ND SIDE OF THE
RED RIVER AND THE SURFACE MOISTURE FLUX CONVERGENCE WAS HIGHEST OVER
THE NORTHERN ZONES AND INTO SOUTHERN MANITOBA. SURFACE DEWPOINTS
WERE IN THE 60S TO LOWER 70S OVER THE FORECAST AREA. COUPLE STORMS
HAVE POPPED UP OVER CENTRAL SD BUT APPEAR TO DECREASING. WILL HAVE
TO WATCH STORM TO THE SOUTH. SO WILL EMPHASIZE STORMS IN NORTHERN
ZONES WITH HEAVY RAIN POSSIBLE. WILL CHECK ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Sep 4, 2:43 PM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SUN SEP 4 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
243 PM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST
MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS
EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A
COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND
TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD
OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM
DEVELOPMENT THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE
STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO
ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL
DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE
UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY.

BERG/TG

In the hours before

Special weather statement, Sep 4, 10:19 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1019 PM CDT SUN SEP 4 2005

MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024-
026>030-038>039-049-052>054-050900-
CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-
EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS-
CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM-
RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
1019 PM CDT SUN SEP 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
767 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST MINNESOTA

KITTSON... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... WILKIN...

IN NORTH DAKOTA THIS WATCH INCLUDES 17 COUNTIES

IN NORTHEAST NORTH DAKOTA

BENSON... CAVALIER... EDDY...
GRAND FORKS... NELSON... PEMBINA...
RAMSEY... TOWNER... WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO...
COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS...
ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON...
MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY AND WAHPETON.

HOPPES
Local storm report, Sep 5, 12:05 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1205 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             3 N LANGDON             48.81N 98.37W
09/05/2005  1.00 INCH        CAVALIER           ND   TRAINED SPOTTER

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:20 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey40 min
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningFGFCavalier46 min
Sep 5, 4:15 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Sep 5, 4:21 AM CDTSevere Thunderstorm WarningFGFCass24 min
Sep 5, 4:47 AM CDTFlash Flood WarningFGFRichland6 hr
Sep 5, 4:54 AM CDTSevere Thunderstorm WarningFGFWalsh66 min
Sep 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBarnes37 min
Sep 5, 3:28 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele62 min
Sep 5, 4:03 PM CDTSevere Thunderstorm WarningFGFTraill57 min
Sep 5, 5:32 PM CDTSevere Thunderstorm WarningFGFBarnes58 min
Sep 5, 5:44 PM CDTSevere Thunderstorm WarningFGFSteele61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.